Is there any danger or side effects I should know. I am scared he isn't going to sleep while on it. Any advice?
Hi, i haven't had personal experience with it, but usually it isn't used in children younger than 6 years. One of the known side effects is insomnia, but it doesn't mean your son will be affected. If you are concerned give your sons doctor a call and talk to him about it. I have added a link so you can research the medical information yourself. I'm sure the doctor knows what he is doing but i completely understand that you would be a bit concerned. Best to talk it over.
I don't want to seem judgemental and critical (I have ADD and learning disabilities out the whazoo), but I was wondering how your doc decided your guy is ADHD at only 3 yrs. old. It seems young to me to put him on ADHD meds. (I have only personal experience so am in no way an expert; I was tested by a kid shrink at nine.)
My son was on Vyvanse and alot of these meds for Adhd take away appetite. His Pediatrician prescribed Ciproheptadine for appetite.
Although he did this with Vyvanse my son really was not eating well at all, so we got Concerta instead with the Ciproheptadine and he is fine. Just keep an eye on his appetite. Otherwise Vyvanse seem to be fine for my son. Also give him the med first thing when he wakes up so he can sleep at night. I have never heard someone starting an Adhd med so early before so I cannot give you input on that.
3 is pretty young-it is much harder to know how much is just being three and how much is a problem like ADHD. My son was 7 when he started meds but really, he probably needed them when he was three. He was already having problems then so they can certainly manifest that early but they usually dont treat them until the age of 5-6 y/o (and I resisted treating him too-but after he started meds I wished I had treated him sooner though). I think he would have had an easier time in kindergarten but I wouldnt have treated him as early as three-not that I am passing judgement-I know how difficult it can be, believe me! I used to dread picking him up from daycare because they would have a long legal pad list of his infractions for the day and daycare is a rough environment for these children because they dont do well with change and daycares constantly are changing caregivers and most of them have no idea how to work with an ADD/ADHD child and there is way, way to much stimulation going on.
Watch his appetite and weight. These medications can definitely sap their appetite. I had to give my son protein shakes at bedtime to keep weight on him so you will have to watch his appetite and keep an eye on his growth. These drugs can affect their growth too. My son had growth issues and ended up taking growth hormones as a teen. You want to give this medicine as early in the morning as possible to help with the insomnia issues. My son still needed clonidine to help him sleep (sleep issues run in our family anyway). Be sure to keep up open communication with his Dr. Is he being treated by a psychiatrist? I recommend he be treated by a psychiatrist over a pediatrician for ADD/ADHD but keep the pediatrician well in the loop to keep an eye on any growth issues. It is scary to give medications to such a young child but sometimes it can be the best thing you can do. They can suffer a lot of self esteem issues when they cant behave like other kids and they are constantly being reprimanded. With this young of a child, if you dont see marked improvment with the drug, I wouldnt recommend continuing it. If he truly has ADD/ADHD, you will know within an hour or two of giving him the medication. With my son, it was apparent within hours, I noticed a BIG difference which his psychiatrist told me if it was truly ADHD, I would know right away. He was calmer. He would listen better. He wasnt fighting with his brother so much. If you dont see these kinds of improvements right away or if things get worse then it is NOT ADHD!
Hello JenniandJasonB. The risk factor, I will research and hopefully beable to add it to this thread as a comment. As to the age being a factor (taking the drug) no, not necessarily. A diagnosis differs, age, health, are paramount to perscribing ADHD medication(s) Regards pledge
The major side effect that comes to mind especially for a child this young is reduced growth rate. As noted in the following quote:
Suppression of Growth
CNS stimulants have been associated with weight loss and slowing of growth rate in pediatric patients. Closely monitor growth (weight and height) in pediatric patients treated with CNS stimulants, including Vyvanse. In a 4-week, placebo-controlled trial of Vyvanse in patients ages 6 to 12 years old, there was a dose-related decrease in weight in the Vyvanse groups compared to weight gain in the placebo group. Additionally, in studies of another stimulant, there was slowing of the increase in height [see Adverse Reactions (6.1)].
As far as insomnia which you mentioned, this is a strong possibility. To read a more complete list of possible side effects try typing Vyvanse into to search window above and choose Vyvanse side effects.
I have 2 children who take Adderall.They are 12 and age 17.I am not at all a Doctor,but I have a friend who is a nurse practitioner.She says that the medication your child takes is safer than Adderall.Adderall makes their mouth dry,but they do well on it.I do however stop the medication in the Summer months.I read it could slow their growth spurts.And on weekends,I usually don't give it to them.My 12 year old is 5'5" and weighs 140 lbs.She wears a shoe size 8 in womens!My 17 year old is 5'11,weighs ,170 lbs(.At their last check up.)They have been taking Adderall for 4 years.I think the concern is appetite loss.Maybe always having a snack handy for when he or she says that they are not hungry could help.It is obviously a needed medication.It is not easy to get a diagnosis or even meds for a 3 year old.I would give it to mine.You can easily stop the meds if you feel like it is not working.Their are others available.I applaude you.Just the fact you are reaching out to insure the safety of your child,shows you a great parent.Keep with it.Good luck!!!
Sorry, I would not do this. I would have the child checked for autism spectrum syndrome and general behavior issues. I would not risk a young child with a rapidly developing brain to take any type of mind altering medication this young.
This is a very poor idea. Dr. Phil just had a show of the child who was kidnapped and kept in a bunker by the guy who shot the bus driver. Any how, he and a leading psychiatrist both said that ADHD, ADD or bipolar could not be effectively diagnosed in a six year old.
This child is way too young for this diagnosis. It is not covered in the DSM used by therapists for children this young. I stand by my statement that this should not be given to your precious child. Karen
For those of u who do not have a kid with adhd shouldn't even be commenting because u have no idea what its like..my daughter just turned 3 and since the day she was born she hasn't stopped moving..I dont need a doctor to tell me she is or isn't adhd because she is..I will be putting her on meds.she is not just a normal 3 year..her mind goes so much she can't figure pit what to play with..
Jenniandjasonb I hope uve been able to get a meds picked out for ur son..I would also recommend checking into Dr amen ..there's a while package deal for 240.00 right now..how to heal add in 30 days and there r also 7 types of add..it also does include adhd..I will be putting my daughter on something until I can get goin on the stuff fron Dr amen
I am new to this group I'm from the UK I too have a 3 year old grandson awaiting being diagnosed with ADHD autism and aspergers my daughter is at her wits end as her son is not sleeping more than a few hours a night deeling with his violent outbursts she is seeing some 1 but they are only giving him melatonin for his sleeping witch has been uped 3 times with no change is there any safe alternate that might make a difference
Sorry that you are going through this. My nephew that I had adopted from my sister was taking Adderall at fist but that didn't work
We are now trying Strattera. It doesn't seem like it is working right now but I am seeking something else if this doesn't work. He is a three yr old diagnosed with adhd. I think people will never understand what we go through as parents dealing with a kid that has add/ or adhd. So I think people shouldn't respond on what they think u should or shouldn't do. U are doing the right thing though as far as just getting him some help. I have heard a lot and I ask questions to his doctor about what we should try and shouldnt. So keep what you are doing mom all you are doing is trying to get your son some help.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Side Effect - My 6 year old daughter's dr just prescribed vyvanse for her adhd yesterday, I gave it?
Posted 1 Apr 2010 • 2 answers
Attention Deficit Hyperactivity Disorder (ADHD) - Just started on Adderrall xr for my ADD (20mgs per
Posted 30 Jan 2011 • 4 answers
Posted 7 Mar 2013 • 5 answers
Posted 16 Mar 2013 • 4 answers
Posted 13 Dec 2015 • 1 answer